MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 62MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 62MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71335762
Medical Device Problem Code Fitting Problem (2183)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/14/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during thr surgery, the r3 xlpe 20 degree acetabular liner 36 mm x 62 mm did not lock into the r3 shell, then the liner was removed.Surgeon checked the soft tissue clearance, and made sure the screw and the central hole cover were not sitting proud.The surgeon tried 3 more times to seat the liner without success.A small liner 32 mm x 62 mm was opened and inserted easily and quickly, and the surgery continued as planned.There was a delay of less than 30 minutes.No other complication was reported.
 
Additional Manufacturer Narrative
H6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.A visual inspection of the returned device shows scratches and damage on the profile of the device, probably from the attempted insertion.The clinical medical investigation concluded that this case reports that the acetabular liner would not lock into the shell.Per complaint details, the surgeon attempted 3 times to seat the liner without success.The surgery was completed with a smaller liner, which was inserted easily and quickly with less than a 30-minute procedural delay and no patient harm was reported.Therefore, no further clinical assessment is warranted at this time.The dimensional inspection found the device to be within specification.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes for this event could include a fit/ sizing issue or poor insertion technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 20 DEG XLPE ACET LNR 36MM X 62MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10515262
Report Number1020279-2020-04513
Device Sequence Number14366439
Product Code JDI
UDI-Device Identifier03596010598387
UDI-Public03596010598387
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/28/2025
Device Model Number71335762
Device Catalogue Number71335762
Device Lot Number15KM00998
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2021
Initial Date Received by Manufacturer 08/14/2020
Supplement Date Received by Manufacturer07/26/2021
Initial Report FDA Received Date09/10/2020
Supplement Report FDA Received Date07/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;